Long QT Syndrome

A Common Cause of Sudden Death in Young People

Torsades de Pointes
Figure 1 - Torsades de pointes.

Long QT Syndrome (LQTS) is an inherited disorder of the heart's electrical system.   LQTS can lead to a sudden, unexpected, life-threatening type of ventricular tachycardia commonly called torsades de pointes. People who have LQTS are at risk for syncope (loss of consciousness) and sudden death, often at a young age.

Figure - Torsades de pointes. Top figure: Normal heart rhythm. Bottom figure: Torsades de pointes. "Torsades de pointes" means torsion around a point. In this arrhythmia, the heart rhythm is extremely rapid, and the shape of the complexes on the ECG are constantly changing, often resembling a sine-wave pattern as in this picture. When the heart's electrical system behaves in this way, effective pumping is impossible

The QT Interval

People with LQTS have prolonged QT intervals on their ECGs.  The QT interval represents repolarization, or "recharge," of a cardiac cell. After the heart's electrical impulse stimulates a heart cell (thus causing it to beat), recharging must occur in order for the cell to be ready for the next electrical impulse. The QT interval (which is measured from the beginning of the QRS complex to the end of the T wave) is the total length of time it takes to discharge, then recharge a cardiac cell. In LQTS, the QT interval is prolonged. Abnormalities in the QT interval are responsible for the arrhythmias associated with LQTS.

What causes LQTS?

LQTS is an inherited disorder. Several genes have been identified that affect the QT interval, so several varieties of LQTS exist. Some families have a very high incidence of LQTS. Because so many genes can affect the QT interval, many variations in LQTS have been identified.

Some of these ("classic" LQTS) are associated with a high incidence of dangerous arrhythmias and sudden death, which often occur in several family members. Other forms of LQTS ("LQTS variants") can be much less dangerous. Many of these genetic variants are characterized by a normal baseline QT interval, and cardiac arrhythmias generally are seen only when some additional factor (such as drug treatment, or a significant electrolyte imbalance) acts to prolong the QT interval.

However, when QT intervals do become prolonged in people with such variants of LQTS, dangerous arrhythmias do occur.

How common is LQTS?

Classic LQTS is present in approximately one of 5000 people. LQTS is one of the more common causes of sudden death in young people, resulting in between 2000 and 3000 deaths per year. Variants of LQTS are much more common, and probably affect up to 2 - 3% of the population.

What are the symptoms?

The symptoms of LQTS occur only when the patient develops an episode of dangerous ventricular tachycardia, and the degree of symptoms depends on the length of time the arrhythmia persists. If it lasts only momentarily, a few seconds of extreme dizziness may be the only symptom. If it persists for more than 10 seconds or so, syncope occurs. And if it lasts for more than a few minutes, the victim usually never regains consciousness.

In those with some varieties of LQTS, episodes are often triggered by sudden bursts of adrenaline; such as might occur during physical exertion, when severely startled, or when becoming extremely angry.

Fortunately, most people with LQTS variants never experience life-threatening symptoms.

How is LQTS diagnosed?

Doctors should think of LQTS in anyone who has had syncope or cardiac arrest, and in family members of a person with known LQTS. Any young person with syncope that occurs during exercise, or in any other circumstance in which a surge of adrenaline levels was likely to have been present, should have LQTS specifically ruled out.

The diagnosis of LQTS is usually made by observing an abnormally prolonged QT interval on the ECG. Sometimes a treadmill test is necessary to bring out the ECG abnormalities. Genetic testing for LQTS and its variants is becoming much more commonly used than it was just a few year ago.

How is LQTS treated?

Many patients with overt LQTS are treated with beta blockers. Beta blockers blunt the surges of adrenaline that trigger episodes of arrhythmias in these patients. Unfortunately, it has not yet been proven that beta-blockers significantly reduce the overall incidence of syncope and sudden death in patients with LQTS.

It is particularly important for people with LQTS and its variants to avoid the many drugs that cause a prolongation of the QT interval. In these people, such drugs are very likely to provoke episodes of torsades de pointes. Drugs that prolong the QT interval are unfortunately common. The major offenders are, ironically, the antiarrhythmic drugs; several antidepressant medications, and antibiotics such as erythromycin, clarithromycin erythromycin, and azithromycin. CredibleMeds maintains a list of drugs that often prolong the QT interval.

For many people with LQTS, the implantable defibrillator is the best treatment. This device should be used in patients who have survived cardiac arrests, and probably in patients who have had syncope due to LQTS especially if syncope occurs while already taking beta blockers.

For people who can't tolerate beta blockers or who still have events while on therapy, left cardica sympathetic denervation (LCSD) surgery may be performed.

Sodium channel blockers can be used with LQTS type 3.

Sources

What is long QT syndrome? - NHLBI, NIH. National Institutes of Health. http://www.nhlbi.nih.gov/health/health-topics/topics/qt/. Updated September 21, 2011. Accessed July 27, 2016.

Alders M, Christiaans I. Long QT syndrome. NCBI Bookshelf; June 18, 2015. http://www.ncbi.nlm.nih.gov/books/NBK1129/. Accessed July 27, 2016.

Moss AJ. Long QT Syndrome. JAMA 2003; 289:2041.

Li H, Fuentes-Garcia J, Towbin JA. Current concepts in long QT syndrome. Pediatr Cardiol 2000; 21:542.

Continue Reading